Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 54, NWS Phoenix, AZ

August 8, 2022Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 8, 2022, 6:53 PM PDT for Imperial County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2022, 6:53 PM PDT (01:53 UTC)
Expired
Aug 8, 2022, 7:30 PM PDT
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:39 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 8, 5:39 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
539 PM MST Mon Aug 8 2022

.SYNOPSIS...
The main storm chances for today will begin in the eastern
Arizona high terrain and parts of the western deserts this
afternoon before possibly spreading into the lower deserts and
Phoenix this evening and tonight. Storm chances will increase
noticeably tomorrow and then remain elevated through next weekend
and into early next week due to abundant moisture and an active
Monsoon pattern in place. Occasionally heavy rainfall, localized
flash flooding, gusty winds and localized blowing dust remain
likely through early next week. High temperatures will also remain
slightly below to near normal through early next week.

&&

.DISCUSSION...
The H5 Monsoon ridge is ideally positioned near the 4-Corners with
moist E flow through the mid-upper levels aloft. GOES WV imagery
indicated a very moist airmass across the region with inverted
disturbances pushing W into SE CA where GOES imagery and radar
also indicated an area of scattered showers and storms/MCS where
localized flash flooding is happening this afternoon including
near I-10 and JTNP. Early afternoon radar also showed widely
isolated to scattered distant thunderstorms across the high
terrain of N, E and S AZ. The E AZ storms were associated with
additional E wave vort clusters advancing from NM. The latest
ACARS soundings shows an increasingly moist airmass with PW
having climbed to 1.7->1.9" while mesoscale analysis indicated PW
>2" across SW AZ and into SE CA. MU and SB CAPE had also increased
to >2-3K j/kg.

Some HREF members still favor pronounced convection with locally
heavy rainfall developing this afternoon across the across S Gila
Cty and near Globe and burn scar areas before descending into the
lower deserts and parts of the Phoenix Metro around 04Z. The HRRR
however is an outlier and has recently backed off on that notion
by both delaying and weakening the convection coming off of the
high terrain this evening. However all members continue to favor a
gusty E outflow this evening pushing into the Phoenix metro and N
Pinal. The potential for patchy blowing dust moving west remains
possible, although most likely for N Pinal Cty and the SE-E Phx
Metro Valley

For tomorrow the HREF and ensembles are in agreement on an uptick in
storm chances and coverage from E to W across the region with POPs
increasing to near 50% for Phoenix and the lower deserts, to 60-70%
for the E AZ high country, and 20-30% for SW AZ and SE CA. WPC Day
2 ERO also features a "slight risk" over much of the region for
tomorrow. Some HREF members start with some shower activity W of
Phoenix in the Tue morning hours moving in from in S-SE AZ.
However the main convection will likely start in E-SE AZ
associated with the next E wave(S) and will push into the Phoenix
Metro and the lower deserts Tue evening. Good (>50% for >35 mph
gusts) chances of strong gusty winds, from both the S-SW and E and
locally dense blowing dust will likely be followed by locally
heavy rainfall and localized flash flooding in the high country
and the lower deserts.

Going through the rest of the week and possibly beyond, ensembles
continue to be in very good agreement that the subtropical high
pressure will remain situated northeast of the four corners
region. This overall positioning of the high will be favorable for
continuous moisture advection into the desert southwest with PWAT
values across the lower elevations ranging between 1.7 and 2.0
inches. In addition to the continuous moisture advection, there
will be periodic easterly waves that will migrate into the region,
which will aid in increasing the storm coverage. However,
determining the timing of each individual wave as it approaches
the region is difficult this far in advance. NBM PoPs through the
period range between 25-50% in the lower elevations and between
40-70% across the higher terrain. With the increased moisture and
potential cloud cover from convective debris, high temperatures
during the next several days will remain near to slightly below
normal.

&&

.AVIATION...Updated 0039Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The environment over Phoenix is still capped this afternoon with
FEW to SCT small cumulus. There are storms surrounding the area
with storm motion to the west. There are a couple outflows moving
toward the metro area with the closest one to the northwest that
could provide a light northwest wind shift at KDVT. The more
favorable outflow(s) will be from showers and storms moving toward
the metro from the east this evening. Most favorable timing of an
outflow is still around 4-6Z. Probability of outflow gusts
exceeding 30 kts is around 30-40%, which could also generate
blowing dust at these magnitudes. There is also a 30% for showers
and storms to survive into or redevelop in the metro this evening
with the outflow(s), although most hi-res models weaken the
activity the further west they push. Storm chances in the metro
will be higher Tuesday afternoon and evening. Lowest cloud bases
will mostly be around 10 kft, but could dip to 7-8 kft with a
storm. Greatest cloud coverage will be during the evening and
overnight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Westerly winds at KBLH now are expected to eventually shift back
southerly or become variable this evening and overnight. East to
southeast winds at KIPL will prevail for at least the next hour or
so, but storms over the mountains to the west may eventually push
a gusty outflow through the Imperial Valley with winds shifting to
the west. There is a low chance (10-15%) for VCSH or VCTS at KIPL
with an outflow this afternoon and evening. Winds should
eventually turn back easterly tonight after any outflow. There
will be another chance for VCSH and VCTS Tuesday morning, better
at KBLH (10-20%), as hi-res models suggest elevated convection
moving through SW AZ. FEW to SCT clouds based around 10 kft will
be common, with SCT to BKN higher clouds, through the period.

&&

.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture levels remain elevated across the area.
With the elevated moisture levels in place, MinRHs will range
between 25-40% with excellent overnight recoveries. Therefore, the
fire danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle/Lojero
AVIATION...Benedict
FIRE WEATHER...Lojero

In the hours before

Local storm report, Aug 8, 3:23 PM PDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM MST MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLASH FLOOD      8 N COTTONWOOD VISITOR  33.87N 115.80W
08/08/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            PINTO BASIN RD CLOSED DUE TO WASHES RUNNING
            OVER ROAD, 1 FT IN DEPTH.

&&

JM
Special weather statement, Aug 8, 4:40 PM PDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST Mon Aug 8 2022

AZZ534-538-090030-
Aguila Valley AZ-Tonopah Desert AZ-
440 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of Maricopa County
through 530 PM MST...

At 438 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Tonopah. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could generate localized blowing dust and
         brief heavy rain.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11285 3356 11294 3358 11325 3391 11318
TIME...MOT...LOC 2338Z 108DEG 3KT 3370 11301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Aug 8, 5:43 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM PDT Mon Aug 8 2022

CAZ562-566-567-090130-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
543 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern
Imperial County through 630 PM PDT...

At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Motorists will encounter very hazardous
         driving conditions.

Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
25.
CA Route 98 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3305 11610 3295 11580 3264 11573 3262 11610
TIME...MOT...LOC 0042Z 103DEG 5KT 3267 11598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AJ
Special weather statement, Aug 8, 6:19 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
619 PM MST Mon Aug 8 2022

AZZ532-535-536-090200-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
619 PM MST Mon Aug 8 2022

...Strong thunderstorms will impact portions of southern Yuma County
through 700 PM MST...

At 617 PM MST, Doppler radar was tracking several strong
thunderstorms near and south of Interstate 8 moving very slowly to
the northwest.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hazardous conditions for motorists.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Wellton, Tacna,
Ligurta and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 50.
AZ Route 95 between mile markers 29 and 34.
AZ Route 195 between mile markers 5 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 11479 3251 11482 3255 11481 3255 11479
      3272 11470 3270 11414 3273 11383 3248 11343
      3208 11343
TIME...MOT...LOC 0117Z 097DEG 4KT 3246 11405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Aug 8, 6:46 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST Mon Aug 8 2022

AZZ558-560-562-563-090230-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
646 PM MST Mon Aug 8 2022

...Strong thunderstorms will impact portions of Gila County through
730 PM MST...

At 645 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles northwest of Sawmill to 10 miles west
of Hilltop to 9 miles northeast of San Carlos. Movement was west at
10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Globe, San Carlos, Hilltop and Peridot.

This includes the following highways...
US Highway 60 between mile markers 255 and 287.
AZ Route 70 between mile markers 262 and 271.
AZ Route 188 between mile markers 220 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 11012 3344 11020 3344 11032 3340 11035
      3339 11044 3325 11044 3349 11089 3365 11092
      3368 11084 3366 11078 3379 11068 3384 11058
      3361 11040
TIME...MOT...LOC 0145Z 073DEG 10KT 3383 11070 3358 11059 3342 11032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Local storm report, Aug 8, 6:53 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
653 PM MST MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     2 NNE SEELEY            32.82N 115.67W
08/08/2022  M56 MPH          IMPERIAL           CA   AWOS

            ASSOCIATED WITH THUNDERSTORM OUTFLOW
            CREATING A DUST STORM.

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:36 PM PDTSevere Thunderstorm WarningPSRYuma39 min
Aug 8, 5:43 PM PDTSpecial Weather StatementPSR47 min
Aug 8, 6:19 PM PDTSpecial Weather StatementPSRYuma41 min
Aug 8, 6:46 PM PDTSpecial Weather StatementPSRGila44 min
Aug 8, 7:04 PM PDTAreal Flood AdvisoryPSRYuma3 hr
Aug 8, 7:46 PM PDTSpecial Weather StatementPSRGila29 min
Aug 8, 7:50 PM PDTDust Storm AdvisoryPSRLa Paz, Yuma85 min
Aug 9, 12:21 AM PDTSpecial Weather StatementPSR39 min
Aug 9, 12:33 AM PDTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 12:45 AM PDTDust Storm AdvisoryPSRMaricopa, Pinal45 min
Aug 9, 1:06 AM PDTSpecial Weather StatementPSR39 min
Aug 9, 1:50 AM PDTSpecial Weather StatementPSRMaricopa40 min
Aug 9, 1:56 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 9, 2:18 AM PDTFlood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma23 hr
Aug 9, 2:33 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 9, 12:08 PM PDTSpecial Weather StatementPSRLa Paz52 min
Aug 9, 12:46 PM PDTSevere Thunderstorm WarningPSRLa Paz44 min
Aug 9, 1:16 PM PDTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 9, 1:30 PM PDTSpecial Weather StatementPSRLa Paz45 min
Aug 9, 2:24 PM PDTSpecial Weather StatementPSR51 min
Aug 9, 3:45 PM PDTSpecial Weather StatementPSR45 min
Aug 8, 5:59 PM PDTSevere Thunderstorm WarningPSRImperial46 min
Aug 8, 6:08 PM PDTFlash Flood Warning Considerable damage threatPSRImperial4 hr
Aug 8, 6:23 PM PDTDust Storm WarningPSRImperial67 min
Aug 8, 6:49 PM PDTDust Storm WarningPSRImperial, Riverside56 min
Aug 8, 7:12 PM PDTFlash Flood Warning Considerable damage threatPSRImperial3 hr
Aug 8, 8:13 PM PDTSpecial Weather StatementPSRImperial47 min
Aug 8, 8:16 PM PDTAreal Flood AdvisoryPSRImperial119 min
Aug 8, 8:30 PM PDTFlash Flood Warning Considerable damage threatPSRImperial4 hr
Aug 8, 9:34 PM PDTFlash Flood Warning Considerable damage threatPSRImperial3 hr
Aug 9, 4:32 PM PDTSpecial Weather StatementPSRImperial43 min
Aug 9, 4:59 PM PDTDust Storm AdvisoryPSRImperial46 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.